What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 3, 7:41 AM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Jan 3, 7:41 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
741 AM EST Tue Jan 3 2023
.SYNOPSIS...
Widespread rainfall and isolated thunderstorms will continue
with crossing low pressure, with warm and potentially record-
breaking temperature ahead of a Wednesday cold front.
Seasonable temperature will return by the end of the week, with
some passing chances at light rain and snow.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No changes were needed for the morning update, with widespread
rain and mild conditions likely through the day. Observed rainfall
rates around a quarter to half of an inch per hour have
maintained manageable rainfall accumulations as of this
morning; though as rain persists, minor flooding could be
realized in prone areas.
Previous...A warm and wet day is about to get underway
across the Upper Ohio Valley and Allegheny Mountains. GOES water
vapor imagery shows a trough exiting the Rockies and shifting
northeast across the High Plains. Surface analysis depicts the
surface cyclone associated with this trough is now across Kansas
and is expected to move northeast into the Upper- Mississippi
River Valley today. The developing warm front to this developing
cyclone continues to bisect the Pittsburgh forecast area with
several observations around the area recording dense fog and
light rain or drizzle at times.
These area of fog and drizzle will soon be replaced by rain as
regional radar mosaic shows a large area of rain moving up the Ohio
Valley. The main plume of rain will shift from SW to NE across the
forecast area from approximately 08z/3am through about 18z/1pm
in association with a surge of very warm, moist air underneath
the right entrance region of a jet streak and along a convergent
axis that's essentially a warm front. This tongue of very warm,
moist air is advecting northward in the LLJ of 50-60kts at
850mb. Blended TPW data depicts precipitable water(PWAT) of
1.2-1.4 inches in this approaching warm sector. To put that into
context, the record PWAT for PIT in January is 1.24 inches. So
even if the lower end of this high-moisture plume reaches the
forecast area, we'll be nearing or exceeding these record
moisture values.
In addition to the high moisture content, CAMs are suggesting the
nose of very warm air at around 850mb will also result in some
modest elevated CAPE with values of 100-200 J/kg. While this isn't
generally considered a large amount of instability, this is quite a
bit for the month of January. This instability paired with high
moisture content and deep lift will likely yield efficient rain
rates with embedded convective segments that may contain
lightning/thunder. How rare is lightning in early January? The 1988-
2017 lightning climatology dataset shows only 1 CG strike in
Allegheny County in the first week of January for that period. So
bottom line... lightning is quite uncommon this time of year.
How much rain today? HREF mean depicts 1-1.5 inches across most of
the east-central OH, northern WV panhandle, and W PA counties,
with less across northern WV and the Allegheny Mtns. This lines
up fairly well with NBM probs that show a greater than 50
percent chance of 1 inch of rainfall north of I-70, with values
dropping to near 0 around Morgantown and areas east. NBM 50th
percentile values for an area from Connellsville to Waynesburg
and Morgantown to areas southeast is about 0.25 to 0.50 inches,
with even less towards Tucker County (maybe a tenth?).
The large swath of rain will shift off to the northeast by the
afternoon, though scattered rain showers will persist through the
day with even some additional lightning/thunder possible given some
very modest instability. The forecast area will be squarely within
the warm sector Tuesday afternoon with temperatures likely in the
60s across the area. NBM probabilities for record highs are hovering
around 50% for climate sites with a longer period-of-record to
nearly 100% in those that have a shorter period-of-record. However,
rain shower timing may prevent some sites from reaching record
values.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
One last plume of widespread rain is likely late Tuesday night
and Wednesday morning along or just ahead of the cold front
itself as it inches eastward well ahead of the vertically-
stacked and slow-moving low across the Midwest. Temperature
will remain very warm ahead of the front (15-25 degrees above
normal) before starting to drop after its passage. Precipitation
chances will quickly dwindle Wednesday night after the cold
front passes.
Additional rainfall amounts on Wednesday will generally range
from 0.25 to 0.75 inches.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
By Thursday, the slow-moving upper-level system responsible for
the widespread rain and warmth will finally begin to move
across the Upper Ohio Valley area. Any lingering rain showers on
Thursday should transition to snow Thursday night as much
colder and more seasonable air filters in.
Model ensembles are highly spread out for the weekend,
suggesting a wide range of potential outcomes given a nuanced
and active longwave upper-level pattern. The most that can be
said is temperatures are more likely to be around seasonal
averages.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Widespread rain this morning will provide IFR/LIFR conditions at
most terminals. Although a spotty instance of lightning is
possible this morning, thunderstorms have not been added to the
TAFs with instability remaining generally low under strong warm
air advection aloft. With a low-level jet crossing the region,
LLWS is likely at all ports and should persist through midday.
Wind gusts of 20 to 30 knots remain likely this afternoon as
at least modest mixing occurs in the warm sector behind a warm
front. MVFR/spotty IFR ceilings will continue into the
afternoon and evening, with a possible break in the rain.
The nighttime hours will be dominated by MVFR ceilings and
another round of low-level wind shear.
.OUTLOOK....
MVFR/IFR restrictions are likely to continue into Wednesday
with the approach/passage of a cold front producing another
round of rain.
VFR conditions may develop Thursday with subsidence/dry air in
the dry slot of the upper low before restrictions return with
upper trough passage and cold advection in NW flow.
&&
.CLIMATE...
The following are records that could be broken on Tuesday.
TUESDAY
SITE.............. RECORD/YEAR FORECAST
Pittsburgh........ 65F/1907 64
Morgantown........ 69F/1907 65
Zanesville........ 68F/1897 64
New Philadelphia.. 60F/2004 64
Dubois............ 56F/2004 59
Wheeling.......... 65F/2000 64
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...05
NEAR TERM...05
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...22
CLIMATE...Brown
Hazardous weather outlook, Jan 3, 3:47 AM EST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
347 AM EST Tue Jan 3 2023
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-040900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
347 AM EST Tue Jan 3 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jan 3, 9:05 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
905 AM EST Tue Jan 3 2023
OHZ059-068-069-WVZ012-031430-
Monroe OH-Noble OH-Belmont OH-Wetzel WV-
905 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT MONROE...SOUTHWESTERN BELMONT...
SOUTHERN NOBLE AND WESTERN WETZEL COUNTIES THROUGH 930 AM EST...
At 905 AM EST, Doppler radar was tracking a strong thunderstorm near
Beverly, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodsfield, Caldwell, Dudley, Sardis, Beallsville, Clarington,
Summerfield, Lewisville, Jerusalem, Dexter City, Wilson, and Cameron.
This includes Interstate 77 in Ohio between mile markers 18 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3971 8164 3998 8111 3986 8087 3962 8088
3957 8110 3958 8126 3961 8127 3961 8128
3959 8129 3959 8136 3960 8139 3963 8142
3963 8145 3965 8145 3965 8147 3958 8147
3959 8159 3966 8159 3967 8164
TIME...MOT...LOC 1405Z 242DEG 44KT 3960 8153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 3, 9:36 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
936 AM EST Tue Jan 3 2023
OHZ059-068-069-PAZ029-031-WVZ002>004-012-021-509-031500-
Monroe OH-Noble OH-Belmont OH-Greene PA-Washington PA-Marshall WV-
Brooke WV-Ohio WV-Marion WV-Monongalia WV-Wetzel WV-
936 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT MONROE...SOUTHEASTERN BELMONT...
SOUTHEASTERN NOBLE...SOUTHWESTERN WASHINGTON...GREENE...NORTHWESTERN
MONONGALIA...OHIO...WETZEL...MARSHALL...NORTHWESTERN MARION AND
BROOKE COUNTIES THROUGH 1000 AM EST...
At 936 AM EST, Doppler radar was tracking a strong thunderstorm near
Woodsfield, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wheeling, Washington, Moundsville, Martins Ferry, New Martinsville,
Bellaire, Waynesburg, Warwood, Bethlehem, Woodsfield, West Liberty,
and Triadelphia.
This includes the following highways...
Interstate 70 in Ohio between mile markers 220 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 30.
Interstate 77 in Ohio between mile markers 18 and 19.
Interstate 79 in Pennsylvania between mile markers 0 and 39.
Interstate 79 in West Virginia between mile markers 157 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 8056 4017 8003 3960 8003 3951 8074
3956 8081 3956 8082 3960 8085 3958 8089
3961 8095 3954 8104 3957 8105 3958 8126
3961 8127 3959 8129 3960 8139 3965 8145
3964 8147 3961 8147 3963 8153
TIME...MOT...LOC 1436Z 240DEG 49KT 3978 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jan 3, 10:00 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1000 AM EST Tue Jan 3 2023
PAZ031-WVZ004-012-509-031530-
Greene PA-Marshall WV-Monongalia WV-Wetzel WV-
1000 AM EST Tue Jan 3 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENE...
NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL AND MARSHALL COUNTIES
THROUGH 1030 AM EST...
At 1000 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hundred, or 14 miles east of New Martinsville, moving
east at 55 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesburg, Hundred, Cassville, Rogersville, Aleppo, Blacksville,
Mount Morris, New Freeport, Spraggs, Wileyville, Knob Fork, and
Pentress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3976 8072 3994 8020 3968 8004 3961 8067
TIME...MOT...LOC 1500Z 251DEG 46KT 3969 8059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CL